ad info

CNNin
 MAIN PAGE
 WORLD
 ASIANOW
 U.S.
 LOCAL
 POLITICS
 WEATHER
 BUSINESS
 SPORTS
 TECHNOLOGY
 NATURE
 ENTERTAINMENT
 BOOKS
 TRAVEL
 FOOD
 HEALTH
 AIDS
 Alternative
 Cancer
 Diet & Fitness
 Heart
 Men
 Seniors
 Women
 STYLE
 IN-DEPTH

 Headline News brief
 daily almanac
 CNN networks
 CNN programs
 on-air transcripts
 news quiz

  CNN WEB SITES:
CNN Websites
 TIME INC. SITES:
 MORE SERVICES:
 video on demand
 video archive
 audio on demand
 news email services
 free email accounts
 desktop headlines
 pointcast
 pagenet

 DISCUSSION:
 message boards
 chat
 feedback

 SITE GUIDES:
 help
 contents
 search

 FASTER ACCESS:
 europe
 japan

 WEB SERVICES:
Health

Study warns against migraine medication for heart disease patients

medicine
Migrane sufferers with heart problems should avoid certain anti-migrane medications, according to a new study  
July 11, 1998
Web posted at: 2:13 p.m. EDT (1813 GMT)

(CNN) -- Migraine headache sufferers with heart disease should avoid certain anti-migraine medications, according to a recent study published in Circulation, a journal of the American Heart Association.

Migraine headaches are caused by a dilation of blood vessels in the head that causes a severe, pounding pain. Medications to treat the headache cause the blood vessels to constrict or narrow.

"Unfortunately, these medications aren't smart enough to exert their effect just on the head vessels," said Jonathan L. Halperin, a cardiologist at Mount Sinai Medical Center. "Sometimes they exert the constrictor effect on the arteries that feed the blood to the heart muscle."

The low blood flow can cause chest pain and possibly a heart attack.

"The people who are greatest at risk are patients who have migraines accompanied by heart artery blockages," said Halperin. "They might have angina or have had a history of a heart attack."

But a patient doesn't have to have heart disease to suffer the side effects of potent migraine medications.

Migraine sufferer Darcy Spitz doesn't have heart disease but said she experienced the side effects anyway.

"I got a crushing crest pain, a really uncomfortable feeling in my jaw and I began to sweat profusely," she said. "I began to feel like I was trading one kind of pain for another kind of pain."

Researchers said the narrowing effect of some older migraine medications lasts longer than some of the newer ones, but both have the potential to cause dangerous side effects.

There are alternatives to the medications that constrict blood vessels. Some heart medications help to ward off migraine attacks before they happen.

Health experts said they advise a full evaluation by a physician to find out which treatment is best.

CNN Medical Correspondent Dr. Steve Salvatore contributed to this report.

Related stories:
Latest Headlines

Today on CNN

Related sites:

Note: Pages will open in a new browser window

External sites are not
endorsed by CNN Interactive.

SEARCH CNN.com
Enter keyword(s)   go    help

  
 

Back to the top
© 2000 Cable News Network. All Rights Reserved.
Terms under which this service is provided to you.
Read our privacy guidelines.